Gastrointestinal Complications (PDQ®): Supportive care - Health Professional Information [NCI] - Constipation
Etiology of Constipation
Common factors that contribute to the development of constipation in the general population are diet, altered bowel habits, inadequate fluid intake, and lack of exercise. Constipation can be a presenting symptom of cancer, or it can occur later as a side effect of a growing tumor or treatment of the tumor. For patients with cancer, additional causative factors are the tumor itself, cancer-related problems, the effects of drug therapy for cancer or for cancer pain, and other concurrent processes such as organ failure, decreased mobility, and depression. Physiologic factors include inadequate oral intake, dehydration, inadequate intake of dietary fiber, or organ failure. Any or all of these factors can occur because of the disease process, aging, debilitation, or treatment. (Refer to the Nausea, Vomiting, Constipation, and Bowel Obstruction in Advanced Cancer section in the PDQ summary on Nausea and Vomiting for more information.)
Causes of Constipation
- Chemotherapy (e.g., any agent that can cause autonomic nervous system changes such as vinca alkaloids, oxaliplatins, taxanes, and thalidomide).*
- Opioids or sedatives.
- Anticholinergic preparations (e.g., gastrointestinal antispasmodics, antiparkinsonism agents, and antidepressants).
- Calcium- and aluminum-based antacids.
- Vitamin supplements (e.g., iron and calcium).
- Tranquilizers and sleeping medications.
- General anesthesia and pudendal blocks.
- Inadequate fluid intake.*
Altered bowel habits
- Repeatedly ignoring defecation reflex.
- Excessive use of laxatives and/or enemas.
Prolonged immobility* and/or inadequate exercise
- Spinal cord injury or compression, fractures, fatigue, weakness, or inactivity (including bedrest).
- Intolerance with respiratory or cardiac problems.
Neuromuscular disorders (disruption of innervation leads to atony of the bowel)
- Neurological lesions (cerebral tumors).
- Spinal cord injury or compression.*
- Cerebrovascular accident with paresis.
- Weak abdominal muscles.
- Chronic illness.
Inability to increase intra-abdominal pressure
- Any neuromuscular impairment of the diaphragm or abdominal muscles.
- Massive abdominal hernias.
Atony of muscles
- Cachexia, anemia, or carcinoma.*
- Inability to get to the bathroom without assistance.
- Unfamiliar or hurried environment.
- Excess heat leading to dehydration.
- Change in bathroom habits (e.g., use of a bedpan).
- Lack of privacy.
Narrowing of colon lumen
- Related to scarring from radiation therapy, surgical anastomosis, or compression from growth of extrinsic tumor.
*Frequently seen in oncology patients.
Constipation is frequently the result of autonomic neuropathy caused by the vinca alkaloids, taxanes, and thalidomide. Other drugs such as opioid analgesics or anticholinergics (antidepressants and antihistamines) may lead to constipation by causing decreased sensitivity to the defecation reflexes and decreased gut motility. Since constipation is common with the use of opioids, a bowel regimen should be initiated at the time opioids are prescribed and continued for as long as the patient takes opioids. Opioids produce varying degrees of constipation, suggesting a dose-related phenomenon. One study suggests that clinicians should not base laxative prescribing on the opioid dose, but rather should titrate the laxative according to bowel function. Lower doses of opioids or weaker opioids, such as codeine, are just as likely to cause constipation. (Refer to the Side Effects of Opioids section in the PDQ summary on Pain for more information.)